Close

Not a member yet? Register now and get started.

Hyperglycaemia: How to lower blood sugar levels with an insulin pump

Hyperglycaemia and how to lower blood sugar levels with an insulin pump

by Alissa Carter

 

This is a subject that I am very familiar with, having had more than a few high levels in the past few years.

 

The only positive that comes from having had high levels is that I know a lot about them, and how to treat them.

 

The long term complications that could arise from having these bad levels are not even worth thinking about, so make sure that you get them down to a reasonable level as quickly as you can.

 

One reason the pump is betterThe Minimed paradigm insulin pump
When I was on injections, once I started going "low" I would go low very quickly.  With a pump the level seems to go down more slowly, so it's easier to respond quickly. 

 

I haven't had too many really bad hypos (and none where I needed to go to hospital) since I had the pump.

 

What to do?!

One thing to remember is that you should not aim to get it down to a perfect level straight away, aim for a level that is slightly over this, otherwise the level could plummet and then shoot right back up again.

 

To work out how much to bolus on my insulin pump, for example, I take away the total number, and minus about 7mmols from it. You will have worked out your insulin to mmol ratio previously with your nurse/doctor, so use this to work out how many units to inject with.

 

I will always inject if I can’t find out a reason that I have gone high, rather than using the pump just in case that is part of the problem.

 

Drink loads of water!!

That I cannot stress to you enough, your body will thank you later on if you drink at least one bottle in the few minutes after noticing you have gone high.

 

This will also work out nicely in the future, as your body will start craving water when it goes high, and this isa good way to tell that you need to check your sugar levels.

 

Don't Exercise

Try not to exercise too much when your level has gone high, it is best to sit still and watch the TV or read for an hour and a half. You may even be able to do something an hour afterwards, but check your levels before you do.

 

Chances are you won’t feel like doing much anyway when your levels are high, listen to what your body wants you to do.

 

Reasons your levels could have gone high, and how to tackle them:

  • Illness or hormones - this is a real test of patience as these things can last for days, what you must do in these situations is to check you levels incredibly frequently so that they can’t keep going sky high. It is also important to act immediately on a high level, so that it can normalize quicker.
  • Forgetfulness - yes, it DOES happen! This is something we all do, whether it be forget to inject/bolus. The only thing you can really do about this is to make sure that you inject as soon as you find out that you forgot, and check 2 hours later to make sure that the level has gone back to normal. It is also useful to set alarms for 2 hours after you have eaten, as this will remind you that you need to check, and also make sure that you have bolused in the first place.
  • Mis-guessed carbs in food, or secret fatsThis is again something you can’t do much about, if the mistake has already been made. The only thing you can really do, is to check how many carbs are in each thing, and bolus perhaps a little more for its fat content. You can buy carbohydrate counting books with lists of the carb content of each sort of food, which are helpful in starting to learn how much is in every thing.
  • Fault in the insulin pump or set - This is the most complicated thing to deal with, as there could be a number of problems. If there is a bubble in the tube, then these can’t be helped, and you can continue to use the set. If there is a problem with the absorption at the site, then you need to change the whole set itself, and it is best to do this immediately. After a while of having the pump, you can feel a strange sensation, a sort of build up of pressure or awkward pain, in the site area which is a good indicator that it is not working, take it out and change it straight away.

Ask for help!

Don't be afraid to ask someone to help you - if you're feeling ill with your hyper you may be unable to help yourself properly.